Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What causes elevated TSH level?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 1998
Answered : 770 Questions
Question
My TSH level shot up (just below the upper limit) around the time I worked out at gym for a month. I also had my periods early in that month.
- Does exercise of any type causes significant increase in the TSH levels, which in turn affects the period cycle? How to determine if this is what is happening in my case?

- If it exists, does the exercise-TSH correllation affect everyone or just a few people with specific medical history?

- Meanwhile, what exercises can I take up that will not have any effect on TSH levels?
Posted Mon, 4 Aug 2014 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Minal Mohit 2 hours later
Brief Answer:
not related actually.

Detailed Answer:
Dear XXXXXXX

Welcome to HCM.

Exercise and TSH are not directly related actually. It is only indirect relation that as exercising improves metabolism so your thyroid hormones actually behave good. So in your case what has happened is actually unmasking of the preexisting condition.

What I mean is, you had a family history of thyroid, your results were on upper limit, may be we can call sub clinical. So exercising increased the demand which thyroid failed to supply. Henceforth TSH went up.

This does not mean you should not exercise. You must continue, but treat your hypothyroidism as well. Start thyroxine replacement as per your body weight. Early periods is again a positive effect of exercising and not because of TSH. Exercising reduces insulin resistance so ovaries behave well and ovulation occurs on time.

To confirm, you must check your Anti TPO and Anti TGA antibodies. That will give you the answer whether you had autoimmune predisposition or not for the disease.

Hope this answers your query. If any further questions, will be happy to help you.

Regards!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor